Letters to the Editor
- To the Editor: Smoldering multiple myeloma (SMM) is a premalignant plasma cell proliferative disorder defined by a serum M protein (SMP) of 3 g/dL or higher and/or 10% or greater of bone marrow plasma cells (BMPC), without end-organ damage.1 The clinical course and prognosis of 276 patients diagnosed as having SMM between 1970 and 1995 have been reported.2 At initial diagnosis, a risk stratification model divided patients into group 1 (BMPC ≥10%, SMP ≥3 g/dL), group 2 (BMPC ≥10%, SMP <3 g/dL), and group 3 (BMPC <10%, SMP ≥3 g/dL), which resulted in a median time to progression of 2, 8, and 19 years, respectively.
- We are pleased with the positive comments of Drs Ruiz-Argüelles and Ruiz-Delgado about our article. The broadened perspective on race-related incidence disparities for hematologic malignancies is of great interest.
- We agree with Dr Costa that recurrent infections are often unrecognized and underreported as symptoms in patients with newly diagnosed myeloma. Unfortunately, an accurate estimate of the incidence of infections is difficult to obtain from retrospective studies because their occurrence before diagnosis is not recorded uniformly in the medical records. In our series of 1027 patients with myeloma,1 the available Mayo Clinic medical records and electronic database provided insufficient detail to determine and report the incidence and frequency of infections before diagnosis of the disease.
- In reply: Dr Saghafi raises the important issue of bis- phosphonate therapy for patients with myeloma who have renal failure. We agree that there are concerns about routine use of bisphosphonates in patients with renal failure because of potential renal toxic effects of these agents. The recently published guidelines from the American Society of Clinical Oncology on the use of bisphosphonates recommend monitoring of renal function and urinary protein excretion every 3 to 6 months in all patients with myeloma.
- As stated in our article, it is important to note that the US Food and Drug Administration has approved the use of thalidomide only for the treatment of erythema nodosum leprosum. The manufacturer's prescriber information recommends that therapy be discontinued if symptoms of neuropathy develop, and in the United States, any use of thalidomide other than for erythema nodosum leprosum is not recommended and constitutes “off-label use.”
- We appreciate the comments of Dr. Manoharan. We would, however, caution against concluding that his two cases represent resolution of systemic amyloidosis in response to therapy with alkylating agents. In both patients, an objective decrease in production of monoclonal protein was demonstrated. This finding, however, cannot be assumed to be synonymous with the resolution of amyloid substance.1 In addition, the clinical manifestation of amyloidosis in his patients was carpal tunnel syndrome. In both patients, surgical release was performed.